fatigue and weakness

ellenr1
By ellenr1 Latest Reply 2012-06-03 19:11:31 -0500
Started 2012-06-02 20:37:59 -0500

I was diagnosed with type 2 diabetes about 5 years ago, and most of the time since I've been rebellious and disorganized about managing my health - especially in terms of my diet. I take metformin.
Lately I've been working on bringing my glucose levels down, but I often feel weaker and less energetic when my levels are down than I feel when it's high.

Also, I've had aching pain in my arms and legs for over a year, that are often more intense at night.

Any thoughts/experiences?


6 replies

Fyremarshal
Fyremarshal 2012-06-03 13:55:32 -0500 Report

I totally agree! A false low can be your enemy because it causes you to respond in the wrong direction. Next thing you know your BG is extremely high, and it is hard to wait it out to come down..

jayabee52
jayabee52 2012-06-03 19:11:31 -0500 Report

There is also the nervous/frantic component to the feeling of being low. When "Jem" would have lows and false lows she would get frantic and start eating carbs like they were going out of style. Then she'd get on the "Blood Glucose roller coaster".

I tried to get her to stop eating but it usually happened when I was asleep and she didn't wake me, even though I asked her to do that when she felt that way.

Sometimes I wonder if she refused to wake me cause she knew I'd try to slow her eating down. But she is now passed from this life.

jayabee52
jayabee52 2012-06-02 22:19:46 -0500 Report

Howdy Ellenr! WELCOME to DiabeticConnect.

Seems to me that Caroltoo below has pretty well nailed it. I would have given you much the same answers.

But I have a incident I'd like to share: My late wife "Jem" had many "medical challenges" and one of those challenges necessitated her taking corticosteroids from time to time. Those steroids raised her Blood Glucose (BG) levels to above 300 and once she was weaned off the steroids we had to bring her BG levels down. When she was coming down from those 300+ BG readings she would have what I would call "false lows". She had all the symptoms of a hypo incident: weakness, shaking, sweating, ravenous hunger, anxiety. But her BG levels would be in the high 100s or low 200s.

Now I am the one who has the diabetic neuropathy. I had not taken care of my Diabetes Mellitus (DM) adequately for the first few years and now I have "burning" neuropathy in both of my legs from knees to toes and "tingling" neuropathy in both arms from elbows to fingertips (makes typing interesting — to say the least)

Finally after being on oral DM meds (mostly Metformin) from 1995 through Nov 2006, and being switched to insulin from Nov 2006 through Feb 2011 due to kidney issues (necessitating dialysis for 10 months)

I discovered quite by accident in Jan 2011 that I could manage my BG levels without the use of DM meds, IF I ate very carefully. So now I manage my DM without the use of DM meds of any kind and am doing very well. If you are interested in knowing what I currently do just ask and I'd be happy to share with you.

Praying for better health for you and for God's richest blessings to you and yours!

James Baker

PS I just requested your friendship. Please accept.

Caroltoo
Caroltoo 2012-06-02 21:16:25 -0500 Report

I found as my BGs were coming down, I frequently felt like I was hypoglycemic: weak and dizzy. I wasn't, but it was the comparison between where my BGs had been (400) and where they were going that made me think they were low. Eventually, when I got in the normal range and habituated, I no longer felt like dizzy and weak.

If your BGs have been up for much of the 5 years and you haven't been caring for yourself well (which is what I'm getting when I read that you have been "rebellious and disorganized"), then you could be experiencing neuropathy caused by high BGs. Sometimes the pain or ache in the arms/legs will begin to go away once BGs are lower for a while.

Alpha lipoic acid (600 mg, twice daily) and biotin 5,000mcg have been tested as treatment for neuropathy. I found they worked for me, perhaps they would for you also.

Controlled
Controlled 2012-06-02 22:34:46 -0500 Report

You may also want to consider benfothiamine. You can look online and buy it at reasonable prices. I started taking it a few months ago and it has helped me lessen neuropathy symptoms.

Caroltoo
Caroltoo 2012-06-03 00:33:25 -0500 Report

I do use benfothiamine in a combination with B6, B12, and ALA. It is helpful because it improves circulations and makes it possible for the cells to heal.